Tennessee, 2011

Damaging Winds in Tennessee, June 18, 2011

June 18, 2011 · NWS HUN · 16 events in 2 counties and zones

A severe mesoscale convective system (MCS) that originated in central Kansas on the 17th progressed east and southeast into the Tennessee Valley during the afternoon of the 18th. Several small scale bow echoes produced the strongest wind damage, while a larger scale gust front produced widespread sub-severe winds of 30 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$146,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe mesoscale convective system (MCS) that originated in central Kansas on the 17th progressed east and southeast into the Tennessee Valley during the afternoon of the 18th. Several small scale bow echoes produced the strongest wind damage, while a larger scale gust front produced widespread sub-severe winds of 30 to 50 mph. These winds still knocked large tree limbs and small trees down. A swath of wind damage was reported across much of Lincoln County. Another gust front produced numerous reports of damage in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 18, 11:32 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 18, 11:32 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT SAT JUN 18 2011

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE TAF PERIOD. A FEW SHOWERS
OR THUNDERSTORMS COULD OCCUR THIS AFTERNOON. HOWEVER...SINCE CONFIDENCE
IS LOW...WILL ONLY PUT IN VCTS BETWEEN 18Z AND 23Z. MAY NEED TO
UPDATE LATER TO PUT IN A TEMPO OR PREDOMINANT GROUP FOR TSRA FOR A
FEW HOURS IF THIS DEVELOPS. IF THIS HAPPENS...MVFR TO IFR CIGS OR
VSBYS COULD MATERIALIZE.

&&

.PREV DISCUSSION... /ISSUED 1032 AM CDT SAT JUN 18 2011/

UPDATE...INCREASES POPS AND ADDED THUNDERSTORM WATCH ACROSS THE CWA.

DISCUSSION...TWO LARGE MCS NOW ALONG THE KY/TN BORDER WILL CONTINUE
TO MOVE SOUTH THIS AFTN. THE MOST ERN MCS WILL LIKELY MISS OUR CWA
BUT THE WRN MCS SHOULD BEGIN TO AFFECT OUR NWRN/TN ZONES ARND NOON.
DAMAGING WINDS WILL BE THE MAIN THREAT HOWEVER CANT RULE OUT SOME
HAIL UP TO THE SIZE OF QUARTERS...ALSO HEAVY RAIN WILL BE POSSIBLE.
THE SVR THREAT SHOULD BEGIN TO DIMINISH ARND 7 PM.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...20
PREV DISCUSSION...07
Hazardous weather outlook, Jun 18, 9:16 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1016 AM CDT SAT JUN 18 2011

ALZ001>010-016-TNZ076-096-097-190215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1016 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON. SOME THUNDERSTORMS WILL BECOME STRONG TO SEVERE...CAPABLE
OF PRODUCING DAMAGING WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS...
HEAVY RAIN AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL BEGIN TO
DIMINISH AROUND 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE THREAT FOR THUNDERSTORMS WILL DIMINISH AS HIGH PRESSURE BUILDS
ACROSS THE REGION. HOWEVER...AFTERNOON HEAT INDEX VALUES WILL RISE
INTO THE 100 TO 105 DEGREE RANGE SUNDAY THROUGH TUESDAY.

ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
NIGHT INTO THURSDAY AS A COLD FRONT MOVES INTO THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON...MAINLY ACROSS SOUTHERN MIDDLE TENNESSEE AND
NORTHEAST ALABAMA.

SS

The radar

The Northeast Alabama radar (KHTX), 39 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 18, 12:50 PM CST to 12:55 PM CST
Where
Franklin County, 1.38 mi S of Capitol Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.280, -86.070

A tree was knocked down on a home in the 4900 block of Aedc road.

Thunderstorm Wind, Franklin

When
June 18, 12:50 PM CST to 12:55 PM CST
Where
Franklin County, 0.69 mi S of Gum Creek
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.290, -86.000

Trees were knocked down onto a home in the capital Hill community.

Thunderstorm Wind, Lincoln

When
June 18, 12:52 PM CST to 12:57 PM CST
Where
Lincoln County, 0.89 mi SW of Harms
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.140, -86.680

Thunderstorm winds knocked several large trees down and knocked power out for at least one day near this location.

Thunderstorm Wind, Lincoln

When
June 18, 12:55 PM CST to 1:00 PM CST
Where
Lincoln County, 0.57 mi E of Taft
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.020, -86.720

A roof was blown off of a barn near highway 110 and Ardmore highway.

Thunderstorm Wind, Lincoln

When
June 18, 12:58 PM CST to 1:03 PM CST
Where
Lincoln County, 0.27 mi NNE of Fayetteville Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.074, -86.568

A tree five feet in diameter was blown down on Simmons Road.

Thunderstorm Wind, Lincoln

When
June 18, 1:00 PM CST to 1:05 PM CST
Where
Lincoln County, 0.98 mi ENE of Belleview
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.055, -86.584

A tree five to six feet in diameter was blown down on Monks road.

Thunderstorm Wind, Lincoln

When
June 18, 1:01 PM CST to 1:06 PM CST
Where
Lincoln County, 0.89 mi NE of Fayetteville Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.080, -86.560

Fences and trailers were damaged along Prospect road. An oak tree 3 feet in diameter was also knocked down.

Thunderstorm Wind, Lincoln

When
June 18, 1:01 PM CST to 1:06 PM CST
Where
Lincoln County, 1.38 mi S of Fayetteville Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
35.050, -86.570

Several trees were knocked down on highway 231.

Thunderstorm Wind, Franklin

When
June 18, 1:01 PM CST to 1:06 PM CST
Where
Franklin County, 0.74 mi SSE of Decherd
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.211, -86.073

A tree was knocked down on a home in the 400 block of Bennett Street.

Thunderstorm Wind, Franklin

When
June 18, 1:03 PM CST to 1:08 PM CST
Where
Franklin County, 1.13 mi E of Alto
Measured
43 kt (49 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.270, -85.950

Trees and power lines were blown down in Alto.

Thunderstorm Wind, Lincoln

When
June 18, 1:07 PM CST to 1:12 PM CST
Where
Lincoln County, 0.89 mi SE of Flintville
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.060, -86.420

A tree was knocked down onto a home on Quarters Crossroad.

Thunderstorm Wind, Franklin

When
June 18, 1:08 PM CST to 1:13 PM CST
Where
Franklin County, 0.56 mi E of Sewanee
Measured
39 kt (45 mph) estimated gust
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
35.200, -85.920

Large trees and tree limbs were knocked down on the campus of the University of the South.

Thunderstorm Wind, Franklin

When
June 18, 1:08 PM CST to 1:13 PM CST
Where
Franklin County, 0.68 mi NE of Franklin Co Arpt
Measured
39 kt (45 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.206, -85.891

Large trees were knocked down on Jump Off road in the St. Andrews community.

Thunderstorm Wind, Franklin

When
June 18, 1:08 PM CST to 1:13 PM CST
Where
Franklin County, 0.69 mi WSW of St Andrews
Measured
39 kt (45 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.215, -85.890

Large trees were knocked down on Highway 41 in the St. Andrews community.

Thunderstorm Wind, Franklin

When
June 18, 1:15 PM CST to 1:20 PM CST
Where
Franklin County, 0.69 mi N of Huntland
Measured
63 kt (72 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
35.060, -86.270

Trees and power lines were blown down.

Thunderstorm Wind, Lincoln

When
June 18, 1:31 PM CST to 1:36 PM CST
Where
Lincoln County, 1.13 mi E of Fayetteville
Measured
63 kt (72 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.150, -86.560

A tree was blown down onto a house. Winds also badly damaged a tin structure near the house as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328481, 328487, 328495, 328499, 328504, 328508, 328525, 328527, 328533, 328520, 328549, 328537, 328553, 328557, 328563, 328566.